Flood, Des Moines
- When
- May 26, 6:08 AM CST to May 31, 11:59 PM CST
- Where
- Des Moines forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 40.923, -91.181 (the zone’s center; the record gives no point)
See write up under the 23 May to 26 May 2004 time period.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
See write up under the 23 May to 26 May 2004 time period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 26, 3:15 AM CST, 2 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 415 AM CDT WED MAY 26 2004 .SYNOPSIS... REGION IS ENJOYING A QUIET NIGHT COURTESY OF COOL HIGH PRESSURE CENTERED OVER WESTERN IA EARLY THIS MORNING. A COLD FRONT STRETCHED FROM MI THROUGH SRN IL/MO INTO NW ARKANSAS. AREA OF SHRA MOVING INTO SWRN IA IS ASSOCIATED WITH WEAK S/W ENERGY THAT EJECTED OUT OF MID LEVEL TROF OVER THE NRN ROCKIES/GREAT BASIN REGION. SHRA HAS BEEN WEAKENING AS IT MOVES INTO MORE CONFLUENT FLOW BETWEEN TROF OVER NORTH CENTRAL U.S. AND UPPER RIDGE ACROSS THE GULF COAST. && .SHORT TERM (TODAY AND TONIGHT) MODELS INITIALIZED WELL THIS MORNING...BUT THE GFS WAS HANDLING THE SURFACE PRESSURES BETTER AT 06Z IN THE VICINITY OF THE WRN IA HIGH PRESSURE AND ALSO THE DEVELOPING TROF OVER THE NRN PLAINS. MAIN CONCERN TODAY WILL BE THE PCPN THREAT POSED BY THE SHRA TO OUR WEST AND TEMPS. REGIONAL RADARS SHOW SHRA OVER ERN NE/WRN IA MAKING STEADY PROGRESS EAST AND WEAKENING WITH TIME. THE GFS HAS PICKED UP ON THE PCPN AND SHOWS IT MAKING IT INTO THE SRN HALF OF THE CWA THIS MORNING. BASED ON THE WEAKENING LIFT ASSOCIATED WITH THE PCPN...BELIEVE THERE WILL NOT BE MUCH LEFT BY THE TIME IT REACHES SERN IA LATE THIS MORNING AND WILL ONLY GO WITH SPRINKLES FOR THE SRN THIRD OF THE CWA THIS MORNING. LOOKS LIKE ANOTHER COOL DAY WITH NERN SECTIONS STAYING BELOW 70 AGAIN. AREAS NEAR THE HIGH CENTER MONDAY WERE ABLE TO MIX OUT TO AROUND 850MB...SO WILL ASSUME THE SAME FOR CWA TODAY AND BASE MAX TEMPS ON H8 TEMPS GIVING UPPER 60S IN THE NE TO THE LOWER 70 SOUTH. SOUTHERLY FLOW SETS UP TONIGHT AS HIGH MOVES OFF TO THE EAST AND A WEAK FRONT MOVES INTO CENTRAL IA BY 12Z THURSDAY. WILL HOLD OFF ON MENTIONING PCPN OVER NIGHT WITH CWA IN BETWEEN BETTER FORCING TO THE NORTH AND SOUTH. ..DLF.. && .LONGER TERM...(THURSDAY THROUGH TUESDAY) CONFLUENT FLOW SETS UP ACRS THE LOWER TO MID MS RVR VALLEY ON THU...WITH SHORT RANGE MODELS AGREEING ON MAIN VORT PUSHING OUT OF THE SOUTHERN GRT BSN AND SHEARING THRU THIS CONFLUENCE ACRS MO THU AFTERNOON AND EVENING. WEAKER VORT LOBE IN THE NORTHERN STREAM WILL LOOK TO PUSH ACRS NORTHERN IA/SOUTHERN MN/AND SOUTHERN WI THU AS WELL. FORCING...POS OMEGA FIELDS AND UPPER SUPPORT/JET STRUCTURE SUGGEST CWA TO ALMOST LIE IN-BETWEEN BEST CONVECTION PRODUCTION FOR THU. STILL SOME PHASING ISSUES ON SOUTHERN STREAM SYSTEM AND STRENGTH/NORTHWARD PROGRESSION OF SFC WAVE ROLLING ACRS NORTHERN MO WHICH POTENTIALLY COULD PRODUCE HEAVIER DEF ZONE TYPE PRECIP ACRS THE SOUTH AND SOUTHEAST HALF OF THE CWA. RETURN FLOW DRAW OF LLVL MOISTURE AND THERMAL PARAMETERS(SFC DPTS RECOVER BACK INTO AT LEAST THE MID 60S ACCORDING TO THE META) UP ACRS THE AREA THU WITH HEATING SUGGEST CAPES APPROACHING AT LEAST 2K J/KG ACRS THE EAST HALF OF THE CWA. THUS ENOUGH INSTABILITY TO FUEL HEAVIER CONVECTION IF IT CAN TAKE OFF IN THE LOCAL AREA. LOOKING AT THE MOISTURE RETURN...COULD BE SOME LOCALLY HEAVY SHOTS OF RAIN OF UP TO AN INCH(ESPECIALLY IN THE SOUTH AND EAST)...WHICH OF COURSE THE CWA DOESNT NEED. UPPER RIDGE GETTING SHUNTED ACRS THE MID CONUS BY DEEPENING INTERMOUNTAIN L/W TROUGH TO MAKE FOR A FAIR WX END TO THE WEEK. HAVE TRIMMED FRI HIGHS SOME AS TEMPORARY COOL DOWN LOOKS TO BE IN STORE WITH BACKDOOR TYPE COLD FRONT WITH COOLING LK AFFECT OOZING ACRS THE CWA FROM THE NORTHEAST. NORTHEAST CWA MAY HAVE TROUBLE GETTING OUT OF THE 60S...BUT LATE MAY INSOLATION SHOULD HELP. ALL EYES TURN TOWARD THE HOLIDAY WEEKEND...ESPECIALLY THE SECOND HALF AS LARGE AMPLIFYING L/W TROUGH BECOMES NEG TILTED ACRS THE WESTERN PLAINS AND STRONG DIFFLUENCE SPANS OUT OVER THE UPPER MS RVR VALLEY. STAGE COULD BE SET FOR MORE SIGNIFICANT WAVES OF CONVECTION FROM MAINLY SAT NIGHT THROUGH MONDAY(BUT THE TREND MAY BECOME SLOWER WITH SUCH A SYSTEM AND TAKE AIM ON MEMORIAL DAY). LATEST RUN ECMWF ESPECIALLY TROUBLING WITH EXTENT OF SYNOPTIC SCALE FEATURES AND GULF FEED UP THE MS RVR TO FUEL HEAVY CONVECTION IN THE LOCAL AREA. WILL ISSUE AN ESF TO HIGHLIGHT THE POTENTIAL OF MORE HEAVY RAIN OVER THE WEEKEND WHICH WOULD AGGRAVATE ANY LINGERING FLOODING PROBLEMS OR EVEN CREATE SECONDARY CRESTS ON THE LOCAL TRIBUTARIES AND MAIN STEM MS RVR. ..12.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && DLF/12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 605 AM CDT WED MAY 26 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-271000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 605 AM CDT WED MAY 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT PUSHING ACROSS THE AREA ON THURSDAY WILL ENCOUNTER INCREASINGLY WARM AND UNSTABLE AIR. THIS WILL PRODUCE SOME THUNDERSTORMS DURING THE DAY THURSDAY...SOME OF WHICH MAY BE ABLE TO PRODUCE HAIL UP TO THE SIZE OF PENNIES...WIND GUSTS UP TO 55 MPH... AND LOCALLY HEAVY RAINFALL OF A HALF TO AN INCH. LATEST INDICATIONS SUGGEST AREAS MORE PRONE TO EXPERIENCING THE STRONGER STORMS ARE SOUTH OF THE INTERSTATE 80 CORRIDOR...AS WELL AS AREAS EAST OF THE MISSISSIPPI RIVER. ATTENTION THEN TURNS TO A LARGE STORM SYSTEM THAT WILL STRENGTHEN ACROSS THE ROCKIES AND SOUTHERN PLAINS THIS WEEKEND...AND WILL EJECT OUT SEVERAL WAVES OF ENERGY UP ACROSS THE MIDWEST. LATEST INDICATIONS SUGGEST THIS SETUP WILL PRODUCE ROUNDS OF THUNDERSTORMS IN THE LOCAL AREA...SOME POSSIBLY SEVERE...LATE ON SATURDAY AND ESPECIALLY ON SUNDAY. THE THREAT OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE ON INTO MEMORIAL DAY MONDAY AS THE MAIN STORM SYSTEM PULLS UP ACROSS WESTERN IOWA AND MINNESOTA. ALONG WITH THE SEVERE WEATHER THREAT... THE POTENTIAL WILL EXIST FOR WIDESPREAD HEAVY RAIN AMOUNTS OF 1 TO 2 INCHES WITH LOCALLY HIGHER AMOUNTS OF 3 INCHES BY TUESDAY MORNING. THIS ADDITIONAL HEAVY RAIN WILL ONLY EXACERBATE ANY ONGOING FLOODING. PERSONS WITH INTERESTS ON AREA RIVERS...CREEKS AND STREAMS...SHOULD MONITOR CLOSELY LATER STATEMENTS AND FORECASTS REGARDING THE POTENTIAL FOR ADDITIONAL HEAVY RAIN OVER THE UPCOMING MEMORIAL DAY WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. 12
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404848.